Skip to main content
You are the owner of this article.
You have permission to edit this article.
Edit
Alarming reaction to drug for tardive dyskinesia
top story
Your Health

Alarming reaction to drug for tardive dyskinesia

Graedons

Joe Graedon and Dr. Teresa Graedon

Question: My wife has tardive dyskinesia (TD) from taking Zyprexa years ago for bipolar disorder. In April 2019, she began taking Austedo for the involuntary movements. Her neurologist helped get a grant, as the med cost over $6,000 a month.

Very quickly her TD symptoms began to improve. Her mouth and tongue movements all but stopped. The dose gradually increased over a month or so. She was able to walk without assistance.

In August 2019, she went downhill fast. She couldn’t walk and lost bowel and bladder control. She couldn’t feed or dress herself. I thought she would need round-the-clock home care.

A few days later, she saw her neurologist. I insisted she discontinue the Austedo, as nothing else had changed over the past months. He agreed.

Within three days, she was back to normal! Unfortunately, the TD came roaring back as well.

It appears to me that there was an interaction with the Depakote she takes. Depakote (divalproex) is listed as possibly interacting, but she was not warned by either her neurologist or the pharmacy.

Answer: Antipsychotic drugs such as olanzapine (Zyprexa) are prescribed for schizophrenia, bipolar disorder and major depression. One serious potential side effect is tardive dyskinesia. These involuntary movements are extremely disruptive.

The Food and Drug Administration has approved two prescription medicines to treat TD: valbenazine (Ingrezza) and deutetrabenazine (Austedo). Both improve movement problems for about half the patients in clinical trials.

The official prescribing information does not contain a warning about an interaction between Austedo and Depakote. However, some drug references advise caution with such a combination. Your experience suggests that warning should be strengthened.

•••

Question: I was prescribed amitriptyline for migraines a few years ago and took it for several months. I experienced a number of side effects, including irritability, significant weight gain, constipation, drowsiness and memory loss.

After I stopped it, my memory improved though I have some forgetfulness. I still take amitriptyline occasionally for migraines. Wearing a mask at work seems to make me more susceptible. I take it on an as-needed basis rather than daily, but I wish there were something else for migraines. The options for actual relief are limited for anyone who has to work, as I do.

Answer: Amitriptyline (Elavil) is an old-fashioned antidepressant with strong anticholinergic activity. It interferes with a crucial neurochemical called acetylcholine. That might explain your memory difficulties.

You might want to ask your doctor about a new class of migraine medicines used for prevention. They include erenumab (Aimovig), fremanezumab (Ajovy) and galcanezumab (Emgality). To learn more about treatments for head pain, you may wish to consult our eGuide to Headaches & Migraines. This electronic resource can be found under the Health eGuides tab at www.PeoplesPharmacy.com.

There are also a number of nondrug approaches that might be helpful. Ask your doctor about supplements such as magnesium, riboflavin, feverfew or butterbur.

Some studies report that acupuncture can be beneficial. A systematic review of this approach concludes that: “The beneficial effects of acupuncture for migraine have been widely recognized. Acupuncture not only reduces pain intensity of acute migraine attacks, but also prevents migraine by reducing the frequency of migraine attacks, acute relief medication intake, and pain intensity” (Frontiers in Neuroscience, May 20, 2021).

•••

Question: I took Claritin during the allergy season for maybe two months. Now I’ve had terrible itching for the past three weeks. Have you ever heard of such a problem?

Answer: We have heard from many readers who have experienced severe itching for weeks after discontinuing the antihistamines cetirizine (Zyrtec) and levocetirizine (Xyzal). In addition, some people have reported itching upon stopping loratadine (Claritin). Most readers tell us the itching fades with time.

Joe Graedon is a pharmacologist; Dr. Teresa Graedon is a medical anthropologist and nutrition expert. Questions for the Graedons can be sent to them using their website, www.peoplespharmacy.com, or by writing to the following address: Graedons’ People’s Pharmacy, King Features, 628 Virginia Drive, Orlando, FL 32803.

The Tri-State Neighbor Weekly Update

* I understand and agree that registration on or use of this site constitutes agreement to its user agreement and privacy policy.

Columnists

Joe Graedon is a pharmacologist; Dr. Teresa Graedon is a medical anthropologist and nutrition expert.

Related to this story

Most Popular

Find the equipment you're looking for

Get up-to-the-minute news sent straight to your device.

Topics

Breaking News